Levofloxacin ( Levaquin ) is a broad-spectrum fluoroquinolone antibiotic that is indicated for the treatment of certain respiratory tract, skin and urinary tract bacterial infections in adults.
Dysglycemia and liver disorders in association with Levofloxacin have been reported in the literature.
From Jan. 1, 1997, to June 30, 2006, Health Canada received 22 domestic reports of dysglycemia suspected of being associated with Levofloxacin. Described dysglycemic adverse reactions included 1 report of diabetes mellitus, 2 reports of hyperglycemia alone, 16 of hypoglycemia alone and 3 of hyperglycemia and hypoglycemia combined.
The majority of reported cases of dysglycemia involved patients with diabetes ( 68%), and the median age ( for all cases that reported an age ) was 71 years ( range 26-92 years ).
It is postulated that one of the mechanisms behind the development of hypoglycemia with Levofloxacin may involve the inhibition of pancreatic beta-cell potassium channels. This inhibition results in the release of insulin, which in turn could result in hypoglycemia.
With regards to liver disorders, from Jan. 1, 1997, to June 30, 2006, Health Canada received 44 domestic reports of liver and biliary disorders suspected of being associated with Levofloxacin. Of these 44 cases, there were 5 cases of hepatic failure, 9 of hepatitis and 1 of hepatorenal syndrome. Five of these 15 cases of liver disorders were fatal. The remaining 29 reports included adverse reactions of increased liver enzyme levels, cholestatic hepatitis and jaundice.
The median time to onset of the 44 adverse reactions was 5 days ( range 1-39 days ), which can be considered a short to intermediate time to onset. The median age ( for all cases that reported an age ) was 48.5 years ( range 19-84 years ).
The mechanisms leading to the development of liver disorders with Levofloxacin are not well defined. Although drug-induced liver diseases can mimic all forms of acute and chronic hepatobiliary diseases, a particular drug generally has a characteristic clinical and pathological signature and latency period when liver injury occurs. Most drug-induced liver disorders are similar to acute hepatitis, cholestasis, or mixed presentation. In the 44 cases reported to Health Canada, where sufficient information was provided, cases of hepatocellular, cholestatic and mixed liver injuries were observed. Drug-induced toxic effects are a common cause of liver injury. The early identification of an adverse reaction can prevent the occurrence of irreversible liver damage.
Source: Health Canada, 2007
Link: Xapedia - Medical Encyclopedia